We Can Just Give Warfarin

Unlike most anticoagulants, warfarin does not inhibit any activated coagulation factors, and thus will not inhibit the hypercoagulable state that characterizes acute HIT. Worse, warfarin will produce an early and rapid decrease of the short-lived vitamin K-dependent natural anticoagulant factor, protein C. Thus, in the extreme prothrombotic milieu of HIT, warfarin's earliest effects will be to precipitate or exacerbate thromboembolic phenomena, including microvascular thrombosis. The syndrome of venous limb gangrene first came to light as a complication of warfarin use in the setting of HIT, and may be a more common cause of limb loss in HIT than arterial thrombosis (Warkentin et al., 1997). Examples of "classic"

warfarin-induced central skin necrosis are also recognized as complications of HIT (Srinivasan et al., 2004). Observations made in HIT patients have taught us about warfarin's significant risks when used in any active procoagulant process, especially when it is used unopposed, early and/or in excessive doses. (Ironically, suprather-apeutic levels of anticoagulation—as judged by the international normalized ratio [INR]—are a surrogate marker for very low protein C levels, and correlate with increased risk of microvascular thrombosis.) The magnitude of warfarin danger during acute HIT is such that current treatment guidelines recommend reversal with vitamin K if a patient with HIT has already begun warfarin therapy: this not only prevents the exacerbation of thrombotic complications per se, but also prevents underdosing of alternative anticoagulants due to warfarin's contribution to the prolongation of global coagulation tests used for monitoring (Warkentin and Greinacher, 2004) (see Chapter 12).

0 0

Post a comment